Viktor P. Zastavnyi     (Donetsk National University, Donetsk, )


Let \(\varphi\) be a positive definite and continuous function on \(\mathbb{R}\), and let \(\mu\) be the corresponding Bochner measure. For fixed \(\varepsilon,\tau\in\mathbb{R}\), \(\varepsilon\ne 0\), we consider a linear operator \(A_{\varepsilon,\tau}\) generated by the function \(\varphi\): 
$$ A_{\varepsilon,\tau}(f)(t):=\int_{\mathbb{R}}e^{-iu\tau} f(t+\varepsilon u)d\mu(u),\quad t\in\mathbb{R},\quad f\in C(\mathbb{T}).
Let \(J\) be a convex and nondecreasing function on \([0,+\infty)\). In this paper, we prove the inequalities 
\| A_{\varepsilon,\tau}(f)\|_p\leqslant \varphi(0)\|f\|_p, \quad
for \(p\in [1,\infty]\) and \(f\in C(\mathbb{T})\) and obtain criteria of extremal function. We study in more detail the case in which \(\varepsilon=1/n\), \(n\in\mathbb{N}\), \(\tau=1\), and \(\varphi(x)\equiv e^{i\beta x}\psi(x)\), where \(\beta\in\mathbb{R}\) and the function \(\psi\) is \(2\)-periodic and positive definite. In turn, we consider in more detail the case where the 2-periodic function \(\psi\) is constructed by means of a finite positive definite function \(g\).  As a particular case, we obtain the Bernstein–Szegő inequality for the derivative in the Weyl–Nagy sense of trigonometric polynomials. In one of our results, we consider the case of the family of functions \(g_{1/n,h}(x):=hg(x)+(1-1/n-h)g(nx)\), where \(n\in\mathbb{N}\), \(n\ge 2\), \(-1/n\le h\le 1-1/n\), and the function \(g\in C(\mathbb{R})\) is even, nonnegative, decreasing, and convex on \((0,+\infty)\) with \({\rm supp\,}g\subset[-1,1]\). This case is related to the positive definiteness of piecewise linear functions. We also obtain some general interpolation formulas for periodic functions and trigonometric polynomials which include the known interpolation formulas of M. Riesz, of G. Szegő, and of A.I. Kozko for trigonometric polynomials.


Positive definite function, Trigonometric polynomial, Weyl–Nagy derivative, Bernstein–Szegő inequality, Interpolation formula.

Full Text:



Akhiezer N.I. Lectures on approximation theory. Moscow: Nauka, 1965. [in Russian]

Akhiezer N.I. Lectures on integral transforms. Kharkov: Vishcha Shkola, 1984. [in Russian]

Arestov V.V. On integral inequalities for trigonometric polynomials and their derivatives // Math. USSR-Izv., 1982. Vol. 18, no. 1. P. 1–17. DOI: 10.1070/IM1982v018n01ABEH001375

Arestov V.V. Sharp inequalities for trigonometric polynomials with respect to integral functionals // Proc. Steklov Inst. Math., 2011. Vol. 273, suppl. 1. P. 21–36. DOI: 10.1134/S0081543811050038

Arestov V.V., Glazyrina P.Yu. Bernstein–Szegő inequality for fractional derivatives of trigonometric polynomials // Proc. Steklov Inst. Math., 2015. Vol. 288, suppl. 1. P. 13–28. DOI: 10.1134/S0081543815020030

Boas R.P., Jr. Entire functions. New York: Academic Press, 1954.

Bisgaard T.M., Sasvári Z. Characteristic functions and moment sequences: positive definiteness in probability. New York: Nova Sci. Publishers, 2000.

Gashkov S.B. Bernstein’s inequality, Riesz’s identity and Euler’s formula for the sum of reciprocal squares // Mat. Pros., Ser. 3, 2014. Vol. 18. P. 143–171.

Gorin E.A. Bernstein inequalities from the operator theory point of view // Vestnik Kharkov. Univ. Prikl. Mat. Mekh.,1980. Vol. 45. P. 77–105.

Kahane J.-P. Séries de Fourier absolument convergentes. Berlin: Springer, 1970.

Kozko A.I. The exact constants in the Bernstein–Zygmund–Szegő inequalities with fractional derivatives and the Jackson–Nikolskii inequality for trigonometric polynomials // East J. Approx., 1998. Vol. 4, no. 3. P. 391–416.

Lieb E., Loss M. Analysis. Graduete Studies in Math., vol. 14. AMS, Providence, Rhode Island, 1997.

Lizorkin P.I. Bounds for trigonometrical integrals and an inequality of Bernstein for fractional derivatives // Izv. Akad. Nauk SSSR Ser. Mat., 1965. Vol. 29, no. 1. P. 109–126.

Lukacs E. Characteristic functions. London: Griffin, 1970.

Manov A., Zastavnyi V. Positive definiteness of piecewise-linear function // Expositiones Mathematicae, 2017. Vol. 35. P. 357–361. DOI: 10.1016/j.exmath.2016.12.002

Riesz M. Formule d’interpolation pour la dérivée d’un polynome trigonométrique // C. R. Acad. Sci. 1914. Vol. 158. P. 1152–1154.

RieszM. Eine trigonometrische interpolationsformel und einige ungleichungen für polynome // Jahresbericht der Deutschen Mathematiker-Vereinigung, 1914. Vol. 23. P. 354–368.

Rudin W. Real and complex analysis. Singapore: McGraw-Hill Int. Editions, 3nd Ed., 1987.

Sasvári Z. Positive definite and definitizable functions. Berlin: Akademie Verlag, 1994.

Szegő G. Über einen Satz des Herrn Serge Bernstein // Schriften der Königsberger Gelehrten Gesellschaft. 1928. Vol. 5, no. 4. P. 59–70.

Sz.-Nagy B. Über gewisse Extremalfragen bei transformierten trigonometrischen Entwicklungen. I. Periodischer Fall // Berichte der Sächsischen Akademie der Wissenschaften zu Leipzig, 1938. Vol. 90. P. 103–134.

Timan A.F. Theory of Approximation of functions of a real variable. Oxford: Pergamon Press, 1963.

Trigub R.M., Belinsky E.S. Fourier Analysis and Approximation of Functions. Dordrecht: Kluwer Acad. Publ., 2004.

Vakhaniya N.N., Tarieladze V.I., and Chobanyan S.A. Probability distributions in Banach spaces. M.: Nauka, 1985. [in Russian]

Vinogradov O.L. Sharp error estimates for the numerical differentiation formulas on the classes of entire functions of exponential type // Siberian Math. J., 2007. Vol. 48, no. 3. P. 430–445. DOI: 10.1007/s11202-007-0046-9

Williamson R.E. Multiply monotone functions and their Laplace transforms // Duke Math. J., 1956. Vol. 23, no. 2. P. 189–207. DOI: 10.1215/S0012-7094-56-02317-1

Zastavnyi V.P. On positive definiteness of some functions // Journal of Multivariate Analysis, 2000. Vol. 73, no. 1. P. 55–81. DOI: 10.1006/jmva.1999.1864

Zygmund A. Trigonometric series. Vol. II. Cambridge: Cambridge Univ. Press, 1959

DOI: http://dx.doi.org/10.15826/umj.2017.2.011

Article Metrics

Metrics Loading ...


  • There are currently no refbacks.